Ask an expert
Question

02 Aug 2007

Zoloft withdrawal...brain zaps
About 3 months ago I started tapering my Zoloft from 75 mg, by reducing it by 12.5 mg every 2 weeks. A week ago I took the last dose. The past 3 or 4 days though I've been dizzy, and am experiencing something which I can only discribe as brain zaps. It feels like a small electrical pulse running through my head a few times every minute. It makes my ears sing and my eyes jump and is a bit disorientating. I am guessing that is is due to Zoloft withdrawal. Is there anything I can do to alleviate it, or do I just need to sit it out. How long can I expect it to last? it really does feel awful.
Answer 460 views
Expert
CyberShrink
cybershrink

01 Jan 0001

These are indeed very curious sensations, and I have heard them described by other people when coming off this or similar drugs. I have yhet to see a good chemical / biological explanation for how this happens. It does seem to be due to the drug withdrawal. Most people seem to choose to sit it out, and it usually goes away before long ; some would go back to the previous dose before the last lowering, and maybe lower the doses every 3 weeks instead of 2. The doctor who prescribed the medicine in the first place, would of course be the best person to ask for advice on this, as he/she presumably knows you in some detail.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.